Colorado, 2021

Flash Flood and Debris Flows in Colorado, July 23, 2021

July 23, 2021 · NWS GJT · 5 events in 5 counties and zones

Abundant monsoon moisture remained in place across the Western Slope. As a result, another round of widespread showers and thunderstorms developed across the area with many storms producing heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture remained in place across the Western Slope. As a result, another round of widespread showers and thunderstorms developed across the area with many storms producing heavy rain. This led to several reports of flash flooding and debris flows across portions of west-central and southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 2:06 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 2:06 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
306 PM MDT Fri Jul 23 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 129 PM MDT Fri Jul 23 2021

Like clockwork, storms began firing off higher terrain shortly
preceding the noon hour and coverage has flourished across the
Western Slope since then. As hammered in previous forecast
discussions, storms are feeding off an abundance of monsoonal
moisture this afternoon with PWATs exceeding 1.0 to 1.2 inches.
Current meso analysis shows pockets of SBCAPE in excess of 2500
J/kg over the southwest San Juans, with 1500 - 2000 J/kg draped
across regions south of I-70 and along the Divide. Early morning
cloud cover has quickly eroded within the last hour across these
areas, allowing diurnally driven convection to thrive in this
unstable environment. In addition, a skinny - yet deep - CAPE
profile also indicates the returned threat of heavy rainfall with
these storms. Have no intention in changing current Flash Flood
highlights, as a forecast line of convection (stretching from
northeast Colorado to the Four Corners) has favored these zones
through late this evening. CAM guidance has routinely shown this
diagonal line across the state, drifting westward later this
evening. There's a subtle moisture gradient along this line of
showers, driven by the low pressure system retrograding to our
southwest. As the low nudges across central New Mexico overnight,
showers will be carried westward along with. Elevated instability
and extra forcing along the mositure gradient may maintain heavy
rain rates across the Four Corners region beyond midnight. In
addition, outflow boundaries colliding late this evening will
likely generate new cells over some valley floors. As mentioned
previously, this moisture is well received in some places plagued
by exceptional drought conditions. However, heavy rain still be
quite hazardous for our steeper terrain, slot canyons, arroyos,
and of course...burn scars. The daily potential for heavy rain
directly over the Griz remains and will continue to threaten the
I-70 corridor with possible debris flows.

Nocturnal showers should weak/diminish around sunrise Saturday.
The low's westward trajectory and passing shortwave over the
Northern Rockies will further truncate ridging overhead. As a
result, the strong pull of monsoonal moisture will be suppressed
and PWATs decrease across northeast Utah and northwest Colorado.
The diagonal line of afternoon storms becomes more zonal in nature
and will generally keep moderate to heavy precipitation rates
along and south of I-70. Faster moving storms are expected
tomorrow afternoon across the San Juans, as they'll be in closer
proximity to the Desert Southwest Low and its associated energy.
Meanwhile, storms will have less steering winds to work with
across the central ranges and I-70 corridor due to a difluent
zone aloft. So, the caveat for this region: weaker rain rates are
expected...however, slow-moving cells still pose the threat of
localized flooding. Thus, overall confidence in flooding/debris
flow hazards lowers on Saturday; however, can not rule out the
threat completely due to above average moisture content lingering
across the southern half of the CWA. Storm coverage generally
wanes after sunset, though a few isolated cells will roll through
the midnight hour and linger across the region Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 129 PM MDT Fri Jul 23 2021

Deterministic guidance and ensemble clusters favor the ridge of
high pressure building back over the central Rockies through the
long term. Though the strongest pull of subtropical moisture may
be slightly displaced as the center of the high rotates over the
Great Plains, residual mositure will still maintain good coverage
of daily showers across the Western Slope through next week (especially
over the San Juans). Case in point, the monsoonal tap remains with
some daily variability in moisture content and placement.

High temperatures will continue to hover around normal through
this period, while muggy conditions will maintain warmer overnight
lows.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM MDT Fri Jul 23 2021

Scattered to numerous showers and thundestorms will increase in
coverage and strength this afternoon...mainly over the mountains
along and south of I-70, and the Four Corners region. Heavy
rainfall and gusty outflow winds remain threats to airfields from
early afternoon through the late evening hours. For the most part
VFR conditions will be in place. The exception will be when a
storm temporarily impacts a terminal with heavy rainfall producing
MVFR visibility. Improvement comes through the overnight
hours...though if some of the valleys receive heavy rainfall
there is a low probability of lower clouds and fog Saturday
morning.

&&

.HYDROLOGY...
Issued at 129 PM MDT Fri Jul 23 2021

Deep monsoonal moisture remains entrenched across much of western
Colorado and eastern Utah this afternoon. Stronger storms across
southwest Colorado will have faster storm motion, with heavy
rain rates and possible hail. Meanwhile, storms along the Divide
and I-70 corridor will be slower moving with some training echoes
anticipated. Several areas have already received moderate
rainfall amounts the past several days including many burn scars.
Flash Flood Watches remain in effect through late this evening and
numerous highlights have been issued to hone in susceptible areas
across eastern Utah. The westward trajectory of a low to the
southwest may enhance storm initiation later this evening and
prolong the typical, diurnal weakening of storms. Heavy rainfall
may persist after midnight today near the Four Corners before
finally exiting into northeast Arizona by 3 AM MDT. The Desert
Southwest Low will also divert the main surge of monsoonal
moisture to our southwest tomorrow which has resulted in lower
confidence of dictating how far north the moderate to heavy
rainfall rates will fall. In coordination with neighboring WFOs
and WPC, have opted to exclude additional Flash Flood highlights
for Saturday and will allow the night shift to take another look.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ008-010-
     012>014-018-019.

     Flash Flood Watch through late tonight for COZ021>023.

UT...None.
&&

SHORT TERM...ERW
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...15/ERW
Hazardous weather outlook, Jul 23, 4:39 AM MST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
539 AM MDT Fri Jul 23 2021

COZ001>014-017>023-UTZ022>025-027>029-241145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
539 AM MDT Fri Jul 23 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Deep monsoonal moisture will result in thunderstorm development
with the potential for heavy rainfall rates today.  Localized
flash flooding will be possible in response to heavy rains and
saturated soils.The recent burn scars will be especially
vulnerable with debris flows a likely impact. Gusty outflow winds
will accompany the strongest storms and possibly small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily scattered to numerous showers and thunderstorms can be
expected through the weekend. Moderate to heavy rain and gusty
winds will be the primary threats with storms. Localized flash
flooding will be possible in response to heavy rains and
saturated soils. Unsettled weather is expected into the new work
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 23, 2:50 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
350 PM MDT Fri Jul 23 2021

COZ019-022-023-232230-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
350 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARCHULETA AND
SOUTHEASTERN LA PLATA COUNTIES UNTIL 430 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Bayfield, or 27 miles northwest of Dulce, moving
southwest at 25 mph.

Dime size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ignacio, Allison, Arboles and Tiffany.

This includes the following highways...
 U.S. Highway 160 in Colorado between mile markers 114 and 131.
 Colorado 151 between mile markers 1 and 33.
 Colorado 172 between mile markers 5 and 10.

LAT...LON 3712 10766 3736 10733 3725 10717 3700 10740
      3700 10757
TIME...MOT...LOC 2149Z 042DEG 20KT 3726 10732

ERW
Special weather statement, Jul 23, 2:50 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
350 PM MDT Fri Jul 23 2021

COZ019-022-232215-
Animas River Basin CO-Southwest San Juan Mountains CO-
350 PM MDT Fri Jul 23 2021

...SPECIAL WEATHER STATEMENT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bayfield, or 10 miles southeast of Durango, moving south at 5 mph.

Half inch  hail, winds in excess of 30 mph and heavy rainfall will
be possible with this storm.

Locations impacted include...
Falfa and Oxford.

This includes the following highways...
 U.S. Highway 160 in Colorado between mile markers 93 and 100.
 Colorado 172 between mile markers 13 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3728 10777 3726 10763 3712 10765 3714 10780
TIME...MOT...LOC 2150Z 007DEG 5KT 3722 10771

AS
Local storm report, Jul 23, 3:10 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       2 ENE RICO              37.70N 108.00W
07/23/2021  M1.08 INCH       DOLORES            CO   MESONET

            MESONET STATION EW6434 RICO.

&&

NL
Local storm report, Jul 23, 3:13 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
413 PM MDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       10 W TENNESSEE PASS     39.38N 106.50W
07/23/2021  M0.59 INCH       EAGLE              CO   MESONET

            MESONET STATION EW6190 SUMMIT COUNTY.

&&

NL
Special weather statement, Jul 23, 3:16 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
416 PM MDT Fri Jul 23 2021

COZ009-011-232245-
Grand and Battlement Mesas CO-
Central Gunnison and Uncompahgre River Basin CO-
416 PM MDT Fri Jul 23 2021

...SPECIAL WEATHER STATEMENT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hotchkiss, or 23 miles north of Montrose, moving south at 5 mph.

Half inch  hail, winds in excess of 30 mph and heavy rainfall will
be possible with this storm.

Locations impacted include...
Cedaredge, Hotchkiss, Lazear and Austin.

This includes the following highways...
 Colorado 65 between mile markers 10 and 15.
 Colorado 92 between mile markers 9 and 28.
 Colorado 133 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3898 10793 3889 10768 3871 10765 3871 10794
TIME...MOT...LOC 2215Z 359DEG 6KT 3880 10778

AS
Special weather statement, Jul 23, 4:11 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
511 PM MDT Fri Jul 23 2021

COZ003-006-240000-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
511 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a series of strong
thunderstorms 16 miles northwest of Fruita, or 25 miles northwest of
Grand Junction. These are slow moving storms.

Pea size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fruita, Mack and Loma.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 9 and 12, and between
mile markers 16 and 19.
 Colorado 139 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3936 10883 3932 10870 3924 10853 3913 10858
      3916 10878 3923 10891 3925 10900 3938 10898
TIME...MOT...LOC 2310Z 096DEG 3KT 3932 10894

ERW

The radar

The Grand Junction radar (KGJX), 64 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 debris flow, 1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Garfield

When
July 23, 4:20 PM MST
Where
Garfield County, Rifle
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.530, -107.780

Heavy rain resulted in urban flash flooding south-southwest of Rifle. A trained weather spotter reported gutters overflowing and flooding on roadways.

Debris Flow, Gunnison

When
July 23, 5:00 PM MST
Where
Gunnison County, 12.38 mi SW of Powderhorn to 12.07 mi SW of Powderhorn
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.170, -107.300

Highway 149 was closed due to mudslides that occurred between Elk Road and County Road 149A.

Flood, Delta

When
July 23, 5:30 PM MST
Where
Delta County, 2.76 mi S of Delta Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.740, -108.070

Heavy rain produced minor street flooding in downtown Delta.

Debris Flow, Montrose

When
July 23, 7:44 PM MST
Where
Montrose County, 4.87 mi W of Cimmaron to 5.33 mi W of Cimmaron
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.450, -107.640

Both lanes of Colorado Highway 50 were closed near mile marker 115 as a result of a mudslide.

Debris Flow, San Juan

When
July 23, 9:15 PM MST
Where
San Juan County, 5.97 mi S of Eureka to 4.62 mi SSE of Eureka
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
37.795, -107.550

Numerous mudslides occurred in remote areas of San Juan County, most notably at Stony Pass near Pole Creek. Backcountry roads were closed due to cleanup operations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965333, 965335, 965334, 965336, 965684.